Statin drugs may increase risk of nerve damage
Statin drugs, such as atorvastatin (Lipitor) and pravastatin (Pravachol), lower cholesterol levels in people with high blood cholesterol. By lowering cholesterol levels in the bloodstream, statins help reduce the risk of heart disease. However, research recently published in the journal Neurology suggests that people who take statin drugs may be more likely to develop peripheral neuropathy (nerve damage in the arms, hands, feet, or legs) than people who don’t take statins.
About the study
This study was a case-control study. Danish researchers enrolled 166 people with peripheral neuropathy (cases) and 4150 people without peripheral neuropathy (controls) from Funen County, Denmark. Researchers used hospital registries of patient medical records and prescriptions to identify study participants.
Cases were people diagnosed with idiopathic peripheral neuropathy between January 1, 1994 and December 31, 1998. The term idiopathic means that the cause of the neuropathy is unknown. Cases were excluded if they had other conditions associated with peripheral neuropathy, such as diabetes, kidney failure, severe alcohol abuse, AIDS, and hypothyroidism. Twenty-five controls were matched to each case on the basis of age and sex. Controls were free of peripheral neuropathy as of the date that their matched case was diagnosed.
Because idiopathic peripheral neuropathy is diagnosed by ruling out all other causes of the neuropathy, cases were classified based on the certainty of the diagnosis as having definite, probable, or potential peripheral neuropathy. All study participants were also classified in two ways according to statin use: (1) never or ever statin users and (2) current or past statin users.
Researchers compared statin use among cases with statin use among controls. They looked at both never and ever use of statins, as well as past or current use and the duration of use.
Current statin users were 4 times more likely to have developed peripheral neuropathy (definite, probable or possible) than nonusers. Among patients diagnosed with “definite” peripheral neuropathy, current statin users had 16 times the risk of nonusers. In addition, more years of statin use was associated with higher risk of developing peripheral neuropathy.
Although these results are interesting, there are limitations to this study. The researchers had limited information about lifestyle habits and medical conditions of the control group that may have influenced their likelihood of developing peripheral neuropathy. In addition, the researchers did not examine the effects of different statin drugs to determine whether all statins increase the risk of peripheral neuropathy or only certain statins.
People with diseases associated with peripheral neuropathy (such as diabetes) were excluded from this study, so it is not clear whether such conditions compound the likelihood of developing peripheral neuropathy among statin users. This is particularly important in the case of diabetes. Due to their increased risk of heart disease, people with diabetes are more likely to be put on statin drugs to control high cholesterol.
Finally, this analysis did not assess the severity of peripheral neuropathy cases—a factor that could be important in deciding whether the risk of nerve damage outweighs the benefits of statin drugs.
How does this affect you?
Does this mean you shouldn’t take statins to lower your cholesterol? Not necessarily. Although these findings suggest that people who take statins are more likely to develop peripheral neuropathy than those who don’t take statins, the overall risk of peripheral neuropathy is still very low. In addition, more research is needed to understand the level of risk that statins pose and whether all or only some statins carry an added risk of peripheral neuropathy.
According to Dr. David Gaist, lead author of this study, “The positive benefits of statins, particularly on reducing the risk of heart disease, far outweigh the potential risk of developing neuropathy.” He goes on to say that doctors should not stop prescribing statins for people with high cholesterol levels. Rather patients and doctors should be aware of the possibility of neuropathy, and patients should report any potential neuropathy symptoms to their doctors. Symptoms of peripheral neuropathy may include numbness, pain, tingling, or weakness in the arms, legs, hands or feet.
If you are taking a statin drug, talk to your health care provider about your risk of developing peripheral neuropathy. Together, you can develop a plan for monitoring your nerve health while taking the drug and decide whether or not you should continue taking a statin.
Gaist D, et al. Statins and risk of polyneuropathy: A case-control study. Neurology . May 14, 2002;58:1333-1337.
Donaghy M. Assessing the risk of drug-induced neurologic disorders: Statins and neuropathy. Neurology . May 14, 2002;58:1321-1322.
Last reviewed May 16, 2002 by ]]>Richard Glickman-Simon, MD]]>
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2007 EBSCO Publishing All rights reserved.